Virginia, 2007

Winter Weather in Virginia, January 9, 2007

January 9, 2007 · NWS RNK · 1 event in 1 county or zone

An area of low pressure moving through the region helped to bring snow showers to the mountains of southwest Virginia. On average, 4 inches of snow covered the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure moving through the region helped to bring snow showers to the mountains of southwest Virginia. On average, 4 inches of snow covered the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 9, 2:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 9, 2:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EST TUE JAN 9 2007

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
CLIPPER CONTINUING TO SLIDE ACROSS AND JUST NORTH OF THE AREA THIS
AFTERNOON WITH MAIN AXIS OF PRECIP NOW SLIDING OFF TO THE PIEDMONT.
ONCE THE WEAK ASSOCIATED COLD FRONT PASSES EAST SHOULD SEE DOWNSLOPE
DRYING END THE PRECIP OUT EAST WITH FOCUS SHIFTING TO MORE UPSLOPE
REGIME SNOWFALL OVERNIGHT. APPEARS TRAJECTORY WILL TAKE BEST
COVERAGE INTO THE NW NC/SW VA RIDGES THRU AT LEAST MIDNIGHT WHERE
WILL INDICATE ANOTHER 1-3 INCHES AND AN INCH OR SO ELSEWHERE ON THE
WESTERN RIDGES. THUS PLAN TO KEEP GOING SNOW ADVISORY IN PLACE THIS
EVENING AND ALLOW THE NEXT SHIFT TO CANCEL EARLY IF NEEDED. OTRW
INCREASING WINDS AND COLD TEMPS THE OTHER MAIN CONCERN OVERNIGHT AS
-13C TYPE 85H AIR CRANKS IN BEHIND DEPARTING S/W. ALTHO JET/PRES
RISES NOT OUTSTANDING...ABRUPT SHOT OF COLD AIR AT NIGHT LIKELY
ENOUGH FOR WIND ADVISORY LEVELS ALONG THE BLUE RIDGE. NOT OUT OF THE
QUESTION FOR NW NC TO CHANNEL SPEEDS UP TO WARNING LEVELS FOR A
WHILE BUT NOT CONFIDENT ENOUGH TO GO THAT HIGH OVERALL. THEREFORE
WILL ONLY EXPAND THE ADVISORY NE TO INCLUDE BCB/ROA/HSP THRU
MORNING. LOW TEMPS TEENS FAR WEST TO 20S ELSEWHERE EVEN WITH
CONTINUED STRONG MIXING.

HIGH PRESSURE BUILDS IN FROM THE WSW WED ALLOWING FOR DRIER WEATHER
UNDER SLOWLY DIMINISHING WINDS IN THE AFTERNOON. MAY STILL HAVE A
--SHSN VERY EARLY ACROSS THE FAR NW...OTRW MAINLY SUNNY WITH CLOUDS
DECREASING UPSLOPE AREAS AS SUBSIDENCE ARRIVES. TEMPS TO REMOVE COLD
UNDER 85H THERMAL TROF AND MAY STAY BELOW FREEZING UPSLOPE AREAS
WHERE MORE SOME SNOW COVER IN PLACE. OTRW RANGE FROM 30S BLUE RIDGE
TO MID 40S OUT EAST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

VERY COLD WEDNESDAY NIGHT EXPECTED WITH HIGH PRESSURE OVERHEAD.
AS THE HIGH PRESSURE CENTER MOVES OFF THE COAST THURSDAY...FLOW
BECOMING SOUTHWEST AND TEMPERATURES REBOUND. A GRADUAL WARMING TREND
WILL CONTINUE INTO FRIDAY WITH UPPER RIDGING AND RISING HEIGHTS.
LOW PRESSURE AND TRAILING COLD FRONT PUSHES INTO THE OHIO VALLEY
FRIDAY NIGHT. THE COLD FRONT APPROACHES SATURDAY AND MOVES ACROSS
REGION SUNDAY INTO MONDAY. FRONTAL BOUNDARY MOVES OFF THE COAST
MONDAY NIGHT INTO TUESDAY. FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH
WAS A MODEL BLEND OF ECMWF AND 06Z GFS SOLUTIONS.

&&

.AVIATION /19Z-18Z/...
BAND OF SNOW CONTINUING TO PUSH EAST TO THE BLUE RIDGE AND SHOULD
CONTINUE TO MOVE EAST WHILE WEAKENING EARLY THIS AFTERNOON. RESIDUAL
-SN BEHIND THIS BAND WILL GRADUALLY SHIFT INTO MORE OF AN UPSLOPE
REGIME THIS AFTERNOON WHICH SHOULD KEEP IFR/MVFR CONDITIONS BLF/LWB
THROUGH TONIGHT. ELSEWHERE AFTER A QUICK SHOT OF -SHSN/-SHRA AND
POSSIBLE BRIEF MVFR CONDITIONS EARLY THIS AFTERNOON...WILL SEE A
RETURN TO VFR IN SCT/BKN CU. NW WINDS WILL QUICKLY PICK UP BY THIS
EVENING WITH GUSTS ABOVE 30 KTS LIKELY ACROSS WESTERN SPOTS. EXPECT
WINDS TO REMAIN STRONG INTO WED WITH VFR EAST AND A GRADUAL
IMPROVEMENT TO HIGH END MVFR CEILINGS OR PERHAPS VFR BY 18Z WED AT
BLF/LWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR VAZ011>020-022>024.

     SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009-010-
     015.

NC...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR NCZ001-002-018.

     SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-018.

WV...SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042-043-045.

&&

SHORT TERM...JH
LONG TERM...KK
AVIATION...JH
Hazardous weather outlook, Jan 9, 2:01 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 PM EST TUE JAN 9 2007

WVZ043-045-100930-
SUMMERS-GREENBRIER-
201 PM EST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW ADVISORY IS IN EFFECT THROUGH MIDNIGHT. ADDED SNOWFALL
BETWEEN 1 AND 2 INCHES IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS.

VAZ007-009-010-WVZ042-100930-
TAZEWELL-SMYTH-BLAND-MERCER-
201 PM EST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW ADVISORY IS IN EFFECT THROUGH MIDNIGHT. ADDED SNOWFALL
BETWEEN 1 AND 3 INCHES IS EXPECTED. STRONG NORTHWEST WINDS WILL
DEVELOP LATE THIS AFTERNOON AND CONTINUE TONIGHT. WIND GUSTS TO
45 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS.

NCZ003>006-019-020-VAZ032>035-043>047-059-100930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
CHARLOTTE-
201 PM EST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-018-VAZ015-100930-
ASHE-WATAUGA-GRAYSON-
201 PM EST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW ADVISORY IS IN EFFECT THROUGH MIDNIGHT. ADDED SNOWFALL
BETWEEN 1 AND 3 INCHES IS EXPECTED. STRONG NORTHWEST WINDS WILL
DEVELOP BY THIS EVENING AND CONTINUE TONIGHT. WIND GUSTS TO 55
MPH WILL BE LIKELY. THEREFORE A WIND ADVISORY IS IN EFFECT AS
WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS.

VAZ058-100930-
HALIFAX-
201 PM EST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A FLOOD WARNING FOR THE DAN RIVER AT SOUTH BOSTON.
GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT
HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON RIVERS & LAKES
AHPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING ON THE DAN RIVER WILL CONTINUE THROUGH ABOUT WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ011>014-017>020-WVZ044-100930-
GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-
MONROE-
201 PM EST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHWEST WINDS WILL DEVELOP THIS EVENING AND CONTINUE
TONIGHT. WIND GUSTS TO 50 MPH WILL BE LIKELY. THEREFORE A WIND
ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ002-VAZ016-100930-
ALLEGHANY NC-CARROLL-
201 PM EST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT. STRONG WINDS WILL DEVELOP BY THIS
EVENING AND CONTINUE TONIGHT. GUSTS TO AROUND 50 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ022>024-100930-
ROANOKE-BOTETOURT-ROCKBRIDGE-
201 PM EST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT. NORTHWEST WINDS WILL INCREASE TO
BETWEEN 15 AND 30 MPH...WITH GUSTS TO 50 MPH ALONG THE BLUE RIDGE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 9, 10:08 AM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 AM EST TUE JAN 9 2007

NCZ001-002-018-VAZ007-009>016-018>020-WVZ042>045-091800-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...BLUEFIELD...HINTON...UNION...
LEWISBURG
1008 AM EST TUE JAN 9 2007

...MODERATE TO HEAVY SNOW CROSSING THE MOUNTAINS...

A BAND OF SNOW WILL CONTINUE TO WORK EAST OUT OF SOUTHEAST WEST
VIRGINIA AND SOUTHWEST VIRGINIA TOWARD THE BLUE RIDGE THROUGH
MIDDAY. LOOK FOR THE HEAVIEST SNOWFALL ALONG THE WESTERN SLOPES AS
WELL AS THE INTERSTATE 77 CORRIDOR WHERE UP TO 3 INCHES COULD FALL
THROUGH 1 PM. THIS WILL LIKELY CAUSE MANY ROADS TO BECOME SNOW
COVERED AS TEMPERATURES FALL BACK TO BELOW FREEZING. LIGHTER
SNOWFALL SHOULD MAKE ITS WAY EAST INTO PARTS OF THE VIRGINIA
HIGHLANDS AND NEW RIVER VALLEY OVER THE NEXT COUPLE OF HOURS.
GIVEN WARMER SURFACE CONDITIONS ONLY A COATING TO AS MUCH AS AN
INCH OF SNOW IS EXPECTED ACROSS THE HIGHER ELEVATIONS THROUGH
EARLY THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jan 9, 12:04 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 PM EST TUE JAN 9 2007

NCZ001-002-018-VAZ007-009>020-WVZ042>045-091900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...BLUEFIELD...HINTON...
UNION...LEWISBURG
1204 PM EST TUE JAN 9 2007

...LIGHT TO MODERATE SNOW CONTINUING...

A BAND OF SNOW WILL CONTINUE TO PERSIST ACROSS THE MOUNTAINS
THROUGH EARLY AFTERNOON BEFORE WEAKENING. ADDITIONAL SNOWFALL OF 1
TO 3 INCHES CAN BE EXPECTED ALONG THE WESTERN SLOPES WITH UP TO AN
INCH EAST OF INTERSTATE 77 TO NEAR THE BLUE RIDGE THROUGH 2 PM.
THIS WILL CONTINUE TO MAKE FOR SNOW COVERED ROADWAYS ESPECIALLY
WEST OF THE BLUE RIDGE WHERE MOTORISTS ARE ADVISED TO USE CAUTION.

VAZ022>024-032>035-091900-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST
1204 PM EST TUE JAN 9 2007

A BAND OF MIXED RAIN AND SNOW WILL SPREAD EAST INTO THE AREA
THROUGH EARLY AFTERNOON. LOCATIONS CLOSER TO THE BLUE RIDGE WILL
SEE THE PRECIPITATION CHANGE OVER TO A BURST OF HEAVIER SNOW
SHORTLY AFTER THE ONSET. SNOWFALL TOTALS OF UP TO AN INCH COULD OCCUR
ESPECIALLY ACROSS THE HIGHER ELEVATIONS AND ON GRASSY SURFACES
THROUGH 2 PM. MOTORISTS ARE ADVISED TO USE CAUTION IF TRAVELING
THIS AFTERNOON ESPECIALLY ALONG THE PARKWAY AND IN THE VICINITY OF
BRIDGES OR OVERPASSES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Tazewell

When
January 9, 4:00 PM EST to 11:00 PM EST
Where
Tazewell forecast zone
Reported by
Trained Spotter
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11599.